Alert archive / Michigan / Tornado Warnings in 2023

Tornado Warning 19, NWS Northern Indiana

July 12, 2023Branch County, Hillsdale County, Michigan

NWS Northern Indiana issued this tornado warning at Jul 12, 2023, 11:40 PM EDT for Branch County, Hillsdale County, Michigan. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2023, 11:40 PM EDT (03:40 UTC)
Expired
Jul 13, 2023, 12:15 AM EDT
In force
35 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

Counties Branch County, MI, Hillsdale County, MI

The radar

The Northern Indiana radar (KIWX), 89 km from the middle of the area, began a volume at 03:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 12, 8:55 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 3.7 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2023-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 26 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2023-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 153 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
578 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
153 m²/s²
0-3 km storm-relative helicity
257 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

050 
WFUS53 KIWX 130340
TORIWX
MIC023-059-130415-
/O.NEW.KIWX.TO.W.0019.230713T0340Z-230713T0415Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Northern Indiana
1140 PM EDT Wed Jul 12 2023

The National Weather Service in Northern Indiana has issued a

* Tornado Warning for...
  East central Branch County in southwestern Michigan...
  Northwestern Hillsdale County in southeastern Michigan...

* Until 1215 AM EDT.
    
* At 1139 PM EDT, a severe thunderstorm capable of producing a
  tornado was located near Coldwater, moving east at 50 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Quincy around 1150 PM EDT.
  Reading around 1200 AM EDT.
  Hillsdale and Jonesville around 1205 AM EDT.

Other locations impacted by this tornadic thunderstorm include
Batavia, Lake Wilson, Long Lake, Marble Lake, Lake Of The Woods,
Allen and Bear Lake.

This includes Interstate 69 in Michigan between mile markers 6 and
14.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4184 8510 4192 8513 4205 8459 4183 8458
TIME...MOT...LOC 0339Z 257DEG 41KT 4189 8506 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN

$$

JBALL
2 follow-up statements
257 
WWUS53 KIWX 130404
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
1204 AM EDT Thu Jul 13 2023

MIC023-059-130415-
/O.CON.KIWX.TO.W.0019.000000T0000Z-230713T0415Z/
Branch MI-Hillsdale MI-
1204 AM EDT Thu Jul 13 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1215 AM EDT FOR EAST
CENTRAL BRANCH AND NORTHWESTERN HILLSDALE COUNTIES...
    
At 1203 AM EDT, a severe thunderstorm capable of producing a tornado
was located near Reading, or 8 miles west of Hillsdale, moving east
at 40 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Hillsdale and Jonesville around 1215 AM EDT.

Other locations impacted by this tornadic thunderstorm include Lake
Wilson, Long Lake, Marble Lake, Allen and Bear Lake.

This includes Interstate 69 in Michigan between mile markers 6 and 7.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4184 8504 4191 8492 4205 8459 4183 8458
TIME...MOT...LOC 0403Z 265DEG 33KT 4188 8480 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN
<50 MPH

$$

JBALL
787 
WWUS53 KIWX 130412
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
1212 AM EDT Thu Jul 13 2023

MIC023-059-130421-
/O.EXP.KIWX.TO.W.0019.000000T0000Z-230713T0415Z/
Branch MI-Hillsdale MI-
1212 AM EDT Thu Jul 13 2023

...THE TORNADO WARNING FOR EAST CENTRAL BRANCH AND NORTHWESTERN
HILLSDALE COUNTIES WILL EXPIRE AT 1215 AM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.

A Tornado Watch remains in effect until 300 AM EDT for southeastern
and southwestern Michigan.

LAT...LON 4184 8504 4191 8492 4205 8459 4183 8458
TIME...MOT...LOC 0411Z 261DEG 31KT 4184 8475 

$$

JBALL

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this tornado warning went out at Jul 12, 7:55 PM EDT, 3 hours 45 minutes earlier.

Area forecast discussion, Jul 12, 7:55 PM EDT, 3 hours 45 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
755 PM EDT Wed Jul 12 2023

.SYNOPSIS...
Issued at 225 PM EDT Wed Jul 12 2023

Scattered showers and thunderstorms are expected into this evening
with locally heavy rain and gusty winds possible. Mainly dry
conditions are expected later tonight into Thursday morning, with
chances for widely scattered showers and storms Thursday afternoon.

&&

.UPDATE...
Issued at 755 PM EDT Wed Jul 12 2023

Watching convection over Chicago closely as it moves eastward this
evening. Modest destabilization has occurred to our west with
remnant MCV triggering storms along a well-defined warm front
draped over our CWA. Low level shear and helicity values are
highly supportive of a tornado threat but instability remains the
biggest concern especially with eastward extent and loss of
diurnal heating. Convection upstream has struggled some but still
think there is an isolated tornado threat in our far NW CWA during
the next few hours. The risk outside of that area is much lower.

&&

.SHORT TERM...(This Afternoon through Thursday)
Issued at 225 PM EDT Wed Jul 12 2023

A well established northeast IA MCV, and an approaching eastern
Dakotas shortwave, will combine to drive a sfc reflection east
through southern WI/MI tonight. Low level southwesterly flow will
ramp up with good moisture transport in advance of these features
late this afternoon/evening with clusters of convection anticipated
along and just north of a leftover baroclinic zone draped across the
area. The placement of this feature and favorable left exit jet
support favor northern zones for higher rain/storm chances through
the remainder of the afternoon. Will monitor for localized heavy
rain and flooding given the potential for training along the
boundary with 850 mb dewpoints in the 12-14C range. The severe
threat this afternoon does appear limited given the lack of heating
and meager lapse rates.

The system cold front then trails into the rest of the forecast
area this evening with renewed chances for convection along it.
High moisture content and weak instability will again point to
heavy rain as the primary threat, though wind and perhaps an
isolated tornado could also become an issue into areas mainly
north of US 30 in IN and US 24 in OH if a more organized line
segment or discrete supercells develop. Deep layer shear, lift,
and low level SRH (0-1 km SRH possibly 300-500 m2/s2 this evening
near boundary) appear favorable for svr winds/tor, though the
lacking and uncertain thermal recovery favors nothing higher than
the SPC Slight Risk at this time.

Mainly dry conditions will settle in for later tonight and Thursday
morning as at least a brief period of large scale subsidence settles
in behind the aforementioned MCV. Broad upper troughing and
lingering boundary layer moisture may set the stage for widely
scattered showers/storms by the afternoon with the potential for
another weaker mid level wave and sfc trough to pivot through...best
chances along and southeast of the US 24 corridor.

&&

.LONG TERM...(Thursday Night through Wednesday)
Issued at 225 PM EDT Wed Jul 12 2023

Late week through early next week should remain periodically active
with the area remaining in west-northwest quasi-zonal flow. A parade
of lower amplitude shortwaves will translate through in broad
troughing under a Hudson/James Bay upper low. Ensemble and
deterministic model guidance continues to differ regarding timing
of these disturbances, though a consensus does favor late Friday
night/Saturday, and again around Monday for higher shower/storm
chances with associated theta-e surges. Temperatures should remain
relatively close to average otherwise through much of the period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday Evening)
Issued at 755 PM EDT Wed Jul 12 2023

Line of showers and storms associated with upstream MCV will likely
impact KSBN within the next 1-3 hours. Coverage remains low given
limited instability with best forcing and coverage just north of
the terminal. Will therefore hold with just a TEMPO MVFR mention
but brief IFR is possible if a stronger storm moves over the
terminal. Much lower confidence in thunder at KFWA with loss of
daytime heating and much more stable conditions with weaker
forcing there. Have therefore removed any thunder mention.
Transition to IFR stratus then expected overnight at KSBN (MVFR at
KFWA) as postfrontal CAA moves into the area. Anticipate dry
conditions on Thursday with VFR ceilings by the afternoon.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

UPDATE...AGD
SYNOPSIS...Steinwedel
SHORT TERM...Steinwedel
LONG TERM...Steinwedel
AVIATION...AGD

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jul 12, 2:20 PM EDT, 9 hours 20 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Northern Indiana
220 PM EDT Wed Jul 12 2023

INZ005>009-012>015-017-018-020-022>027-032>034-103-104-116-203-204-
216-LMZ043-046-MIZ078>081-177-277-OHZ001-002-004-005-015-016-024-025-
131830-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall-
Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-
Wells-Adams-Grant-Blackford-Jay-Northern La Porte-
Eastern St. Joseph IN-Northern Kosciusko-Southern La Porte-
Western St. Joseph IN-Southern Kosciusko-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
Cass MI-St. Joseph MI-Branch-Hillsdale-Northern Berrien-
Southern Berrien-Williams-Fulton OH-Defiance-Henry-Paulding-Putnam-
Van Wert-Allen OH-
220 PM EDT Wed Jul 12 2023 /120 PM CDT Wed Jul 12 2023/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan, northwest Ohio and the nearshore waters of southeastern
Lake Michigan.

.DAY ONE...This afternoon and tonight.

Thunderstorms with locally heavy rainfall will be possible through
this evening. There is also a chance for a few strong to severe
storms, mainly between 7 pm and 11 pm ET. Damaging winds and isolated
tornadoes appear to be the primary threats.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon into this
evening.

In the hours before

Special weather statement, Jul 12, 9:22 PM EDT, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Northern Indiana
822 PM CDT Wed Jul 12 2023

INZ103-130200-
Northern La Porte IN-
822 PM CDT Wed Jul 12 2023

...A strong thunderstorm will impact portions of northwestern La
Porte County through 900 PM CDT...

At 822 PM CDT, Doppler radar was tracking a strong thunderstorm near
Porter, or 7 miles north of Chesterton, moving east at 35 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Westville, Trail Creek and Pottawattamie Park around 940 PM EDT.

Other locations in the path of this storm include Michigan City, Long
Beach and La Porte.

This includes the following highways...
 Interstate 80 in Indiana between mile markers 38 and 54.
 Interstate 94 in Indiana between mile markers 33 and 45.
 Interstate 94 in Michigan near mile marker 0.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Tornado Watch remains in effect until 200 AM CDT for northwestern
Indiana...and southwestern Michigan.

&&

LAT...LON 4171 8693 4173 8691 4175 8693 4179 8684
      4179 8677 4176 8682 4176 8663 4151 8667
      4151 8669 4152 8671 4152 8689 4154 8690
      4155 8693
TIME...MOT...LOC 0122Z 277DEG 29KT 4170 8708

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Brown
Local storm report, Jul 12, 9:41 PM EDT, 1 hour 59 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
941 PM EDT Wed Jul 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     Rain             Sodus                   42.04N 86.37W
07/12/2023  M1.00 inch       Berrien            MI   Public

            Public report on Facebook that an inch of
            rain fell in 20 minutes.

&&
Local storm report, Jul 12, 10:28 PM EDT, 1 hour 12 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
1028 PM EDT Wed Jul 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     Tstm Wnd Gst     4 NW Bridgman           41.98N 86.62W
07/12/2023  M40 MPH          LMZ043             MI   Buoy

            Mesonet station 45026 4 NW Bridgman.

&&
Local storm report, Jul 12, 11:12 PM EDT, 28 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
1112 PM EDT Wed Jul 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1102 PM     Funnel Cloud     2 NNE Wasepi            41.96N 85.45W
07/12/2023                   St. Joseph         MI   Trained Spotter

            Trained spotter reported funnel cloud
            between Nottawa and Mendon.

&&

PBM
Local storm report, Jul 12, 11:21 PM EDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
1121 PM EDT Wed Jul 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1113 PM     Tstm Wnd Dmg     1 ESE Colon             41.96N 85.31W
07/12/2023                   St. Joseph         MI   Trained Spotter

            Spotter reported barn destroyed, powerline
            flashes visible.

&&

PBM

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 8:45 PM EDTSevere Thunderstorm WarningIWXBerrien, Cass60 min
Jul 12, 9:43 PM EDTSevere Thunderstorm WarningIWXCass, Saint Joseph47 min
Jul 12, 11:04 PM EDTTornado WarningIWXBranch, Saint Joseph41 min

Nearby

Tornado Warnings in Michigan, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.